Examining the ‘crap gap’
If you go on online forums for people with multiple sclerosis, a common topic of discussion is the ‘crap gap’ – the worsening of symptoms just before the next infusion of an MS drug. The problem is so widespread that at the American Academy of Neurology annual meeting this year, a survey reported over 43,000 mentions of the crap gap on social media (Clement and colleagues. AAN 2023;P3.009).
The most common ill effects are fatigue, brain fog, sensory symptoms (e.g. pins-and-needles or burning sensation), and difficulty walking due to muscle stiffness or balance problems. In short, you feel like crap until after you receive your next drug infusion.
This is referred to as a ‘wearing-off effect’, which implies that as a drug leaves the body, the beneficial effects wear off and symptoms return. This is unlikely to be correct since the effects of these medications are not directly related to the amount of drug in the body (unlike typical medications). This was seen in a study of Tysabri, which found that most people (54%) experienced a wearing-off effect while taking the medication (van Kempen and colleagues. Neurology 2019;93:e1579-e1586). However, the wearing-off effect was more common in people taking the standard dose of drug compared to those taking a lower dose. Many people taking Tysabri report a feeling of well-being after the drug infusion, so this may explain part of the effect that is wearing off.
The wearing-off effect with Ocrevus is more controversial. An early study (called SYMBOLS) reported that there was no wearing-off effect with Ocrevus (Kister and colleagues. ECTRIMS 2021). However, an update of that study revised that finding: 37% of people said they experienced a wearing-off effect Always or Usually, and 45% said Sometimes (Kister and colleagues. AAN 2023;P7.017).
This is more in line with the results of a study looking specifically at the crap gap. People in the study did not receive the standard dosing of Ocrevus (every 26 weeks); rather, they received a dose tailored to their individual response (the same dose taken every 36 weeks, or about 25% less over the course of a year). Overall, 61% of people experienced a wearing-off effect. Crap-gap symptoms most commonly started 1-4 weeks before the next infusion, although about one-third of people had symptoms over a month before the next dose. People on the lower dose did not appear to be more likely to experience a wearing-off, and wearing-off effect was not associated with any loss of efficacy. So taking more drug (i.e. more frequent infusions) would seem unlikely to be helpful.
The study did find that people with a higher body-mass index (BMI) were more likely to experience a wearing off. Researchers have floated a few theories about the crap gap, but little is understood about why the phenomenon occurs (Bringeland and colleagues. Neurol Neuroimmunol Neuroinflamm 2020;7:e678). So the best doctors can offer at the moment are treatments that may help to alleviate some of the crap-gap symptoms. The good news is that the crap gap does not mean that your medication has stopped working or that your MS is getting worse.
Share this article
Facebook Twitter pin it! Email